Thunderstorm Wind, Carroll
- When
- June 5, 6:38 PM EST
- Where
- Carroll County, 0.39 mi SSE of Westminster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.575, -76.996
A tree was down along MD-27 Railroad Avenue.
An isolated thunderstorm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated thunderstorm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 1:40 PM EST, 4 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Tue Jun 5 2018
.SYNOPSIS...
A cold front will pass through the area tonight. Canadian high
pressure will build in behind the front for Wednesday and
Thursday before moving offshore Friday. Unsettled conditions are
possible this weekend before a stronger cold front passes
through Sunday night into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows a cold front over Pennsylvania this
afternoon. High pressure is building to our south and there is
a broken deck of mid-level clouds moving into the area from
shortwave energy that is associated with upper-level low
pressure over Maine.
A small theta-e ridge is noted ahead of the front, and this will
cause instability to increase a little later this afternoon. At
the same time, the boundary will be dropping into the area from
the north. This will cause the likelihood for showers across
northern and central areas, including the Washington and
Baltimore Metropolitan areas through this evening. A few
thunderstorms are possible as well, but thunderstorm coverage
will be isolated to widely scattered since a downsloping
westerly flow will limit instability. With limited instability,
the severe threat will be low, but locally gusty winds and small
hail are possible due to increasing shear profiles, and an inverted
V in the forecast soundings.
The cold front will drop to the south tonight, and it will turn
out cool with low humidity thanks to a north to northwest flow.
Min temps will be in the 50s for most areas, but 40s in along
the Allegheny Front.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Canadian high pressure will build overhead during this time,
bringing dry conditions along with sunshine. Mild afternoons are
expected with cool nights, and humidity will be low during this
time as well.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will move offshore on Friday as a cold front
drifts south into Pennsylvania. South to southwest low level
flow will allow high temperatures to return to the 80s and dew
points into the 60s. The resulting instability may allow a few
showers and storms to develop, most favored in the terrain since
appreciable forcing will be lacking.
The front will settle southward and stall over the area through
the weekend. Even though the weather can be generalized as
"unsettled," there is still uncertainty with the evolution of
the frontal position and the timing of shortwaves aloft and
potential low pressure waves. While the airmass won't have a
direct tropical connection, precipitable water AOA 1.5 inches
will pool along the front, with potential for moderate
instability to develop south of the boundary. Thus, there could
be some repetitive thunderstorms with locally heavy rain at some
point over the weekend. Flood potential will have to be
monitored given recent wet conditions.
The front will try to push further south early next week as 1020+ mb
high pressure builds southward from the Great Lakes. However, some
guidance keeps the front close enough by that waves of low pressure
could bring rain back northward into the area. Regardless, upper
level troughing over the eastern CONUS will keep temperatures
near to below normal.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected for most of the time through
tonight. Showers are likely this evening with the chance of
thunderstorms. Any thunderstorms that develop may contain
locally gusty winds and brief downpours that could reduce vsbys.
Showers will dissipate overnight. High pressure will build
overhead for Wednesday through Thursday night, bringing VFR
conditions most of the time.
VFR conditions will prevail Friday, although an isolated
thunderstorm is possible during the afternoon and evening. The
chance for showers and thunderstorms is expected to increase each
subsequent day over the weekend. Depending on the position of a
descending cold front, low ceilings may develop as well.
&&
.MARINE...
A cold front will pass through the waters tonight. Will continue
with an SCA for all of the waters into this evening, and for the
middle portion of the Bay and lower Tidal Potomac River through
tonight. Scattered thunderstorms are possible late this
afternoon and evening, and locally gusty winds are possible in
any thunderstorms that develop.
Southwest flow less than 15 kt will develop Friday as high pressure
moves offshore. These winds may increase Friday night into Saturday
ahead of a cold front descending into the area, although uncertainty
is still large at this time. Chances for thunderstorms will increase
each subsequent day over the weekend.
&&
.HYDROLOGY...
Rivers have crested and are falling, but flooding continues at
many points on the Potomac and from Millville and to the
south/east. Minor flooding is occurring across these locations
with the exception of Edwards Ferry where moderate flooding is
still taking place.
&&
.TIDES/COASTAL FLOODING...
Excessive freshwater input from upstream on the Potomac River
continues and will result in significant water levels rises
along the waterfront in Washington DC. Both Georgetown
Waterfront and the Southwest Waterfront experienced moderate
flooding today. Moderate flooding will continue through this
afternoon for the Waterfront, and through this evening for
Georgetown. Minor flooding is expected tonight for these areas.
Minor flooding will continue for Alexandria through this
evening.
Elsewhere, minor flooding is expected at Havre De Grace with the
high tide this afternoon, but anomalies will decrease tonight
across these areas due to an offshore flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 8 AM EDT Wednesday for DCZ001.
MD...Coastal Flood Advisory until 5 PM EDT this afternoon for
MDZ508.
VA...Coastal Flood Advisory until 5 PM EDT this afternoon for
VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
537-539>541-543.
Small Craft Advisory until 8 PM EDT this evening for ANZ530-
535-536-538-542.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...ADS
AVIATION...BJL/ADS
MARINE...BJL/ADS
HYDROLOGY...BJL
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 800 AM EDT Tue Jun 5 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 800 AM EDT Tue Jun 5 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Numerous Flood Warnings are in effect for local rivers. Please refer to the Advanced Hydrologic Prediction Service website for details. A Coastal Flood Warning is in effect through tonight for Wisconsin Avenue at Georgetown Harbour and the Southwest Waterfront in the District of Columbia due to freshwater runoff. Moderate flooding is expected. Scattered thunderstorms capable of producing gusty winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 800 AM EDT Tue Jun 5 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Numerous Flood Warnings are in effect for local rivers. Please refer to the Advanced Hydrologic Prediction Service website for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flood Warnings continue for some rivers through Wednesday. Please refer to the Advanced Hydrologic Prediction Service website for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM MARINE TSTM WIND 9 SE MIDDLE RIVER 39.21N 76.25W
06/05/2018 M40 MPH ANZ531 MD BUOY
&&
EVENT NUMBER LWX1800628
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG SMITHSBURG 39.66N 77.58W
06/05/2018 WASHINGTON MD TRAINED SPOTTER
LARGE TREE LIMBS SNAPPED IN THE 22600 BLOCK OF
STEVENSON ROAD.
&&
EVENT NUMBER LWX1800629
DHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG SMITHSBURG 39.66N 77.58W
06/05/2018 WASHINGTON MD TRAINED SPOTTER
LARGE TREE LIMBS SNAPPED IN THE 22600 BLOCK OF
STEVENSON ROAD.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER LWX1800629
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT TUE JUN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG FREDERICK 39.43N 77.42W
06/05/2018 FREDERICK MD 911 CALL CENTER
LARGE LIMBS DOWN ON MD-140 JUST SOUTH OF THE
PENNSYLVANIA STATE LINE.
&&
EVENT NUMBER LWX1800630
DHThe Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down along MD-27 Railroad Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756024.